Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Dementia after Surgery


  • Please log in to reply
1 reply to this topic

#1 ksvidler

ksvidler

    Newbie

  • Members
  • Pip
  • 1 posts

Posted 29 June 2011 - 05:03 PM

My father in law has had Parkinson's for over 15 years and just recently had back surgery related to his disease. He came out of the first operation and seemed to be fine, then when he went in for the second surgery to deal with the complications from the first surgery he went into a state of dementia, he experiences it during the day, then he has Sundowner's Syndrome at night and is very agitated at night, hallucinates, yells, falls off the bed, he's paranoid, confused. His doctors put him on Seroquel, which I read has a black box warning from the FDA, and can cause sudden death in the elderly. I am concerned about his care. Should he be taking this drug? I have read that anti-anxiety medication works better for this. I am concerned about the care that he is receiving. I read that if this dementia continues, it may not be reversible. I am looking for someone who could direct me to a specialist with Parkinson's and dementia related issues. Can you please help me? Thanks.

#2 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,651 posts
  • LocationUniversity of Florida

Posted 01 July 2011 - 06:06 AM

Call our 1800 help line on the main website and they will direct you to the closest PD Center of Excellence.

After surgery we usually refer to the mental status issues as encephalopathy or confusion-- patients may have underlying dementia but usually it is the acute surgery causing issues.

The surgery, anesthesia, and antibiotics can all cause issues.

I generally get a urinalysis and chest X-ray and treat infection first.

Then I simplify PD meds to just sinemet at appropriate doses (remembering that lowering temporarily even it worsens PD often improves behavior)-- plus seroquel or clozaril if the med adjustments are not helpful.

I will often temporarily stop pain meds, dopamine agonists, amantadine and MAO-B inhibitors.

Having a neurologist on board is helpful and you may want to print this message for consideration.

Good luck.
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users